Massachusetts, 2016

Damaging Wind in Massachusetts, August 16, 2016

August 16, 2016 · NWS BOX · 1 event in 1 county or zone

A warm front brought widespread rainfall and an isolated thunderstorm or two to southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front brought widespread rainfall and an isolated thunderstorm or two to southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 3:25 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
425 PM EDT TUE AUG 16 2016

.SYNOPSIS...

Showers and thunderstorms anticipated through tonight, some of
which may be strong to severe with heavy downpours, frequent
lightning, gusty winds, and possibly even a tornado. Activity
concludes into Wednesday into Thursday as a cold front drops
south from Canada, moving south of New England by Friday. Warm
weather surges north again Saturday. Another cold front bring a
chance of showers and thunderstorms later Sunday through Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

430 pm update...

*/ Highlights...

 * Round 1 of storms ongoing, potential severe/tornadic threats
 * Round 2 emerging from NY/PA, could be into W New England by 8p
 * Round 3 ahead of mid-level energy, around midnight
 * Heavy rain and damaging winds the main threat
 * A tornado or two possible
 * Impacts: downed tree, tree limbs, power lines, urban and poor
   drainage flooding

*/ Discussion...

Now...

Warm front continues to lift N/E along and S/W of which buoyancy
is prevalent to allow for shower and thunderstorm development,
some severe with low-level rotation and the possibility of a
tornado. Strong line of thunderstorms developing over PA down into
N VA with accompanying Severe Thunderstorm Watch within the warm-
moist sector. And lastly a developing line of activity across the
OH River Valley ahead of the main stretched mid-level vortex.

What We Know...

Warm front now lifted N along roughly the MA border. Return S flow
pushing surface dewpoints well into the 70s along with SB and ML
CAPEs rising up to 1000-2000 j/kg. Entering the warm-moist sector
with plenty of sunshine, creating a fuel rich environment for any
activity that may develop to the W. Low level lapse rates mixing
out, becoming unstable, while mid-level lapse rates are still poor.
Sub-tropical moisture with high theta-e values and precipitable
waters in excess of 2 inches across the region. Observational
evidence can be seen in the 18z sounding profiles from Upton and
Albany NY.

This beneath a veering wind profile and strong SW flow within the
mid-levels. Effective bulk shear of 30 to 40 kts with similar
values out of the W at 0-6 km. Per 18z upper air profiles from all
stations surrounding S New England, strong veering profile at 0-1
km. Storm relative helicity profiles within the layer of 100-200
m2/s2, also within 0-3. The stronger of profiles exist S/W.

Height falls proceeding beneath H7 as the H85 closed low begins to
take shape over the E Great Lakes. But anticyclonic flow above,
especially H5, continues associated with the Atlantic ridge. Lack
of mid to upper level support with respect to forcing and favorable
venting. Better mid to upper level support exist across the E Great
Lakes region within stronger dynamics and more favorable deep-
layer forcing / jet-coupling with low to mid level convergence.

What We Don't Know...

Expect the warm front to continue to progress N/E along with
present shower and thunderstorm activity. This broadens the window
as to the warm-moist sector into S New England. Focus towards the
line emerging out of PA. Not entirely sure how far E this will
progress into S New England. Initial estimates are for impacts by
8 pm over W/SW portions of S New England, perhaps washing out
further E beneath anti-cyclonic flow and the present situation of
cloud cover and ongoing convection. That is to say perhaps the
most reasonably primed area for continued storm maintenance is
W/SW New England as suggested by both the SREF / NCAR.

Then watching activity ahead of the mid-level vortex over the OH
River Valley on up through the E Great Lakes. Activity pushing
into New England during the 11p - 2a timeframe (3-6z) to which the
Rapid Refresh Ensemble suggest a good chance of convection into NW
MA by midnight (4z). Falling heights throughout much of the column
and some emphasis of forcing, though mid level energy will be
strewn N/E, stretched N of the Atlantic ridge, though slightly
weakened. Lack of daytime heating, it could be perhaps that the
later activity pushes into W New England and then lifts N/E during
the overnight period.

So to clarify, present activity continues to lift N/E. Looking at
two potential waves of showers and thunderstorms into this evening
and through the overnight period. Appears activity concludes behind
the main mid level energy towards Wednesday morning, most of it,
as mentioned, lifting N/E.

Re-iterating some points...

Rainfall...Expect precipitation efficiency given 12z soundings
highlighting freezing levels around H6 (14 kft agl). Ensemble
probabilistics suggest potential rainfall rates of 1-2 inches per
hour with outcomes over N/W MA and CT with WPC highlighting a
slight risk of excessive rainfall. Thus there is a low risk of
flash flooding, but greater confidence of urban, poor-drainage
issues. Low confidence to warrant a flood watch of any type.
Already heavy downpours exhibiting instantaneous rainfall rates
upwards of 4-inches. High KDP from dual-pol indicating efficient
rain producers.

Severe...A SLIGHT risk has been posted by SPC accordingly with 5%
risk of tornadoes. Several mesoscale discussions have been posted
highlighting similar thoughts as to the discussion above. No further
information with respect to watches.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

Wednesday into Wednesday night...

Frontal boundary pushing offshore of S New England behind which
weak mid-level ridging and high pressure prevail. Still mild
around H85 with temperatures around +14C. Thinking quiet weather
along with milder, drier conditions. Highs into the mid to upper
80s as dewpoints fall into the lower 60s, some places perhaps
upper 50s.

Cool, dry trends continue overnight with the expectation for
temperatures to fall as low as the crossover threshold of the
dewpoint during max heating of the day. Antecedent rains, could
be talking interior fog with forecast light winds and radiational
cooling. Won't hit the forecast so hard this go around, allowing
later shifts to take a look at it and get a better handle.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Big Picture...

Subtropical ridge covers the Southern and Western USA while the jet
stream pushes south over the Northern Plains/Great Lakes and
Northeast this weekend and early next week. During the weekend,
Western Canada shortwave digs over the Plains while shortwave ridge
moves offshore over the West Atlantic and builds. Plains shortwave
approaches New England Monday and crosses on Tuesday.

Model upper air contours show divergent results starting Saturday,
while surface patterns show significant differences starting Sunday.
Forecast confidence drops below average at that point.  We have used
a blend of model data as a first estimate and adjusted from there.

Details...

Thursday through Saturday...

Weak shortwaves move through the flow across New England Thursday
and Friday. These will push a cold front south into Northern New
England Thursday and then across at least Southeastern New England by
Friday, possibly the whole forecast area. Dynamics will be
marginal at best due to our being under the subsident left
entrance region of the upper jet. Stability parameters are
marginal at best. Totals reach 46-47 in the CT river valley
Thursday and CT Friday. Moisture is limited to a narrow layer
between 700 and 850 mb.

Model qpf shows one area of showers passing offshore to our south
Thursday while showers along the frontal zone move through Northern
New England and Eastern NY. The GGEM shows measurable pcpn over
us on Friday while the other models to our north and west. For now
we will go with a dry forecast Thursday and Friday.

Less certainty with Saturday. The front breaks down and winds should
come around out of the south. But all guidance builds high
pressure surface and aloft and keeps higher density sky cover
suppressed to our south and west. We are following the dry
solution except for slight chance pops in the afternoon west of
the CT river.

Temperatures aloft remain 15-17C, which supports max surface temps
in the mid and upper 80s.  Dew points in the low to mid 60s suggests
min temps in the mid 60s to low 70s.

Sunday through Tuesday...

Deepening trough over the Plains/Great Lakes supports surface low
and cold front. This complex moves east during the early week.
Models suggest a pre-frontal trough forming east of the Appalachians
on Sunday and moving to the Hudson Valley by Sunday evening.  Best
dynamics, in the form of the right entrance region of the upper jet,
moves into a favorable position for convection Monday
afternoon/night. SBCAPE is limited Sunday, just a few hundred joules
over Western MA and CT. Downdraft CAPE is higher with amounts
reaching 1000-1500 joules. CAPE is broader and stronger Monday with
1000-1500 Joules/Kg. We have chance pops showers/thunder west of
Worcester Sunday, mainly afternoon/evening, and across all areas
Monday.

Data shows lingering pops Tuesday in Eastern MA. This reflects the
range of model solutions which include a dry ECMWF and lingering
showers in the east on the GFS. For now we will go along with chance
pops east on Tuesday, but with low confidence.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

20z update...

Rest of Today...High confidence.

Mainly VFR. TSRA moving N/E. TEMPO MVFR-IFR impacts with potential
S/SW gusts 20 to 30 kts. Storms may be strong to severe. Main
threats of frequent lightning, damaging winds, possibly a tornado.
Likely VSBY impacts with +RA. Otherwise, SW flow prevailing with
gusts up to 25 kts late.

Tonight...Moderate confidence.

TSRA pushing out of PA/NY and the lower Hudson Valley towards 8p.
May erode into the CT River Valley. But greater concern is towards
midnight with possibly another round of SHRA/TSRA ahead of a
sweeping frontal boundary with SW winds ahead backing out of the
W/NW with passage.

Storms could be strong to severe. Likely VSBY impacts with +RA.
TEMPO MVFR-IFR impacts with any TSRA. Activity diminishing after
6z N/E. Otherwise, SW flow continues with gusts up to 30 kts
across the S/E coastal terminals. Winds begin to back out of the W
towards morning.

Wednesday into Wednesday night...Moderate confidence.

VFR during the day. Light winds. Perhaps sea-breezes. Overnight,
light winds continue. Going to have to monitor closely for dense
fog developing across the interior with MVFR-LIFR impacts
possible.

KBOS TAF...E winds turning SE to S through the day, increasing
with time with gusts up to 25 kts. TSRA possible through the
overnight hours. One round through 22z. Perhaps another around
3-6z. May need airport weather warnings accordingly.

KBDL TAF...VCTS through roughly 3z with another round of TSRA
emerging out of NY/PA, and then another out of Upstate NY along
and ahead of a cold front. Storms may be strong to severe. Potential
for damaging winds, frequent lightning, possibly a tornado. TEMPO
MVFR-IFR impacts with TSRA.

Outlook /Thursday through Sunday/... Moderate confidence.

Generally VFR each day. Areas of IFR in morning fog. Scattered MVFR
cigs/vsbys in showers/t-storms western MA Sunday.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

430 pm...

S/SE winds will veer SW during the overnight period. Gusts up to
30 kts ahead of a cold front with passage after midnight into the
Wednesday morning hours. Waves building 5 to 7 feet on the S/SE
waters especially.

Prior to cold frontal passage, showers and thunderstorms will be
possible. Greatest confidence across the inner bays and sounds, as
well as all E waters. With any thunderstorms, gale force winds are
possible along with marine weather warnings.

Seas and wind activity diminish into Wednesday as high pressure
builds over the waters.

Outlook /Thursday through Sunday/... Moderate confidence.

Winds below 20 knots and seas below 5 feet through the period.

&&

.CLIMATE...

Even with somewhat lower dewpoints moving in over the next few
days, low temperatures may be close to or higher than the high
minimum records especially in the urban centers over the next few
nights. Here are the records.

Record high minimum temperatures for August 16...

BOS  77 set in 2002
BDL  76 set in 1938 and 2002
PVD  77 set in 2002
ORH  74 set in 1938

Record high minimum temperatures for August 17...

BOS  78 set in 2002
BDL  73 set in 1938
PVD  75 set in 1944
ORH  71 set in 1955 and 2002

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 3 PM EDT
     Wednesday for ANZ231>235-237-254>256.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Wednesday for ANZ230-236-251.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Wednesday for ANZ250.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...WTB
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
CLIMATE...WFO BOX Staff
Hazardous weather outlook, Aug 16, 3:33 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT TUE AUG 16 2016

MAZ007-013-015>024-RIZ002>008-172045-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
433 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTHEASTERN
MASSACHUSETTS...AND MOST OF RHODE ISLAND.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE INTO EVENING HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE WITH THE THREATS OF GUSTY TO
DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THERE IS THE
RISK OF LOCALIZED URBAN AND POOR-DRAINAGE FLOODING WITH HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-172045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
433 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH GALE FORCE WIND GUSTS ARE POSSIBLE ACROSS
COASTAL WATERS...ESPECIALLY THE EASTERN WATERS THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>006-008>012-014-026-RIZ001-172045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
433 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
WESTERN...CENTRAL...AND NORTHEASTERN MASSACHUSETTS...AND
NORTHWESTERN RHODE ISLAND.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AND OVERNIGHT. SOME
OF THESE STORMS WILL BE STRONG TO SEVERE WITH THE THREATS OF GUSTY
TO DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THERE IS
THE RISK OF LOCALIZED URBAN AND POOR-DRAINAGE FLOODING AND THE
POSSIBILITY OF A TORNADO. ISOLATED FLASH FLOODING CANNOT BE RULED
OUT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 16, 2:36 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EDT TUE AUG 16 2016

CTZ002>004-MAZ004-010>012-RIZ001-162015-
HARTFORD CT-WINDHAM CT-TOLLAND CT-NORTHERN WORCESTER MA-
SOUTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHWEST PROVIDENCE RI-
336 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR NORTHERN
CONNECTICUT AND PORTIONS OF SOUTH CENTRAL MASSACHUSETTS THROUGH 315
PM...

AT 334 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GRANVILLE TO NEAR THOMPSON. MOVEMENT WAS
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVYT DOWNPOURS WILL ACCOMPANY WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SPRINGFIELD...CHICOPEE...ENFIELD...WESTFIELD...HOLYOKE...
AMHERST...NORTHAMPTON...AGAWAM...WEST SPRINGFIELD...LUDLOW...
WESTBOROUGH...GRAFTON...SOUTH HADLEY...KILLINGLY...WEBSTER...
SOUTHBRIDGE...AUBURN...EASTHAMPTON AND BURRILLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4227 7277 4227 7273 4234 7274 4223 7160
      4221 7160 4187 7177 4198 7283
TIME...MOT...LOC 1934Z 203DEG 27KT 4204 7289 4195 7184

THOMPSON
Special weather statement, Aug 16, 3:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT TUE AUG 16 2016

CTZ003-004-MAZ011-012-162100-
WINDHAM CT-TOLLAND CT-SOUTHERN WORCESTER MA-EASTERN HAMPDEN MA-
416 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORM IN NORTHERN WINDHAM...NORTHERN TOLLAND...
SOUTHEASTERN HAMPDEN...SOUTH CENTRAL WORCESTER AND NORTHWESTERN
PROVIDENCE COUNTIES...

AT 415 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR STAFFORD...OR 9 MILES NORTHEAST OF VERNON...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...GRAFTON...WEBSTER...SOUTHBRIDGE...AUBURN...NORTHBRIDGE...
ELLINGTON...TOLLAND...OXFORD...UXBRIDGE...MILLBURY...CHARLTON...
COVENTRY...STAFFORD...SPENCER...SOMERS...DUDLEY...LEICESTER...
THOMPSON AND STURBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4216 7211 4216 7209 4217 7207 4217 7202
      4219 7200 4219 7190 4223 7186 4226 7188
      4230 7180 4206 7163 4182 7236 4198 7248
TIME...MOT...LOC 2015Z 242DEG 34KT 4194 7234

RLG
Special weather statement, Aug 16, 3:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT TUE AUG 16 2016

MAZ004-010-162100-
NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-
420 PM EDT TUE AUG 16 2016

...THUNDERSTORM WILL PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS IN
SOUTHEASTERN HAMPSHIRE AND FAR WESTERN WORCESTER COUNTY THROUGH 5
PM...

AT 417 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELCHERTOWN...OR 10 MILES NORTHEAST OF CHICOPEE...MOVING NORTHEAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVY DOWNPOURS WILL ACCOMPANY THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LUDLOW...BELCHERTOWN...PALMER...WARE...WARREN...NORTH BROOKFIELD...
WEST BROOKFIELD...HARDWICK AND NEW BRAINTREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4232 7233 4241 7221 4226 7207 4223 7224
      4224 7223 4224 7224 4223 7226 4223 7229
      4222 7234 4221 7235 4220 7240 4223 7241
      4223 7242 4225 7244
TIME...MOT...LOC 2017Z 241DEG 18KT 4224 7238

THOMPSON
Special weather statement, Aug 16, 3:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT TUE AUG 16 2016

CTZ004-MAZ012-RIZ001-162100-
WINDHAM CT-SOUTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-
421 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORM IN NORTHEASTERN WINDHAM...SOUTHWESTERN
NORFOLK...SOUTHEASTERN WORCESTER AND NORTHWESTERN PROVIDENCE
COUNTIES...

AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER THOMPSON...OR 16 MILES WEST OF WOONSOCKET...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS UP TO 50 MPH WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREWSBURY...GRAFTON...KILLINGLY...WEBSTER...BELLINGHAM...
BURRILLVILLE...NORTHBRIDGE...OXFORD...UXBRIDGE...MILLBURY...
NORTH SMITHFIELD...DUDLEY...GLOCESTER...PUTNAM...THOMPSON...
BLACKSTONE...SUTTON...DOUGLAS...UPTON AND HOPEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4207 7149 4204 7150 4189 7181 4203 7198
      4226 7169
TIME...MOT...LOC 2021Z 231DEG 11KT 4201 7183

RLG
Special weather statement, Aug 16, 3:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
452 PM EDT TUE AUG 16 2016

MAZ005-012>016-RIZ001-162130-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-CENTRAL MIDDLESEX COUNTY MA-WESTERN NORFOLK MA-
NORTHWEST PROVIDENCE RI-
452 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORM IN NORFOLK...SOUTHEASTERN WORCESTER...
SOUTHWESTERN SUFFOLK...SOUTHEASTERN MIDDLESEX AND NORTH CENTRAL
PROVIDENCE COUNTIES...

AT 451 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NORTHBRIDGE TO HOPEDALE TO BELLINGHAM. MOVEMENT
WAS NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL ACCOMPANY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOSTON...QUINCY...NEWTON...FRAMINGHAM...WALTHAM...BROOKLINE...
WOONSOCKET...MARLBOROUGH...BRAINTREE...CUMBERLAND...NATICK...
RANDOLPH...WATERTOWN...FRANKLIN...NEEDHAM...NORWOOD...MILFORD...
WELLESLEY...MILTON AND STOUGHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4235 7148 4237 7119 4221 7098 4196 7149
      4207 7163 4205 7182
TIME...MOT...LOC 2051Z 226DEG 20KT 4211 7166 4212 7157 4206 7149

RLG
Special weather statement, Aug 16, 4:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT TUE AUG 16 2016

MAZ004-005-162200-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX COUNTY MA-
501 PM EDT TUE AUG 16 2016

...THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAIN
WILL MOVE INTO EASTERN WORCESTER COUNTY AND WEST CENTRAL MIDDLESEX
COUNTY...

AT 459 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HOLDEN...OR JUST NORTH OF WORCESTER...MOVING NORTHEAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH AND VERY HEAVY DOWNPOURS MAY ACCOMPANY
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARLBOROUGH...SHREWSBURY...HUDSON...SUDBURY...HOLDEN...
NORTHBOROUGH...CLINTON...MAYNARD...LANCASTER...STERLING...
WEST BOYLSTON...STOW...HARVARD...BOXBOROUGH...BOLTON...PAXTON...
BOYLSTON AND BERLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4254 7161 4255 7158 4236 7143 4233 7161
      4236 7164 4236 7167 4232 7169 4233 7170
      4231 7176 4234 7179 4230 7186 4229 7190
      4234 7194 4253 7166 4252 7164 4256 7162
TIME...MOT...LOC 2059Z 241DEG 18KT 4233 7189

THOMPSON

The radar

The Boston radar (KBOX), 73 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
August 16, 4:10 PM EST
Where
Worcester County, Holden
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.350, -71.850

A tree on Malden Street was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656395.